Georgia, 2008

Damaging Wind in Georgia, October 8, 2008

October 8, 2008 · NWS CHS · 2 events in 2 counties and zones

An area of low pressure over the Gulf coast states shifted eastward over southeast Georgia resulting in scattered thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An area of low pressure over the Gulf coast states shifted eastward over southeast Georgia resulting in scattered thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Oct 8, 2:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Oct 8, 2:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT WED OCT 8 2008

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO APPROACH FROM THE WEST TONIGHT. THE
LOW SYSTEM WILL GRADUALLY ADVANCE ACROSS THE AREA THROUGH
FRIDAY...THEN LINGER JUST EAST OF THE AREA THROUGH THE WEEKEND.
HIGH PRESSURE WILL BUILD FROM THE NORTHWEST EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LIGHT TO MODERATE SHOWERS ARE BEGINNING TO OVERSPREAD SOUTHEAST
SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AHEAD OF A
STRONG UPPER LOW SYSTEM CURRENTLY OVER THE GULF COAST STATES. 12Z
MODELS CONTINUE TO DEVELOP ONLY A WEAK SURFACE REFLECTION ASSOCIATED
WITH THE UPPER LOW...AS WELL AS A WARM FRONTAL FEATURE PULLING
NORTH INTO THE FORECAST AREA TONIGHT.

A DECENT TAP INTO ATLANTIC AND GULF OF MEXICO MOISTURE...AS WELL
AS LIFT AND FORCING AHEAD OF THE FRONT...JUSTIFIES MAINTAINING
CATEGORICAL POPS FOR ALL ZONES BY LATE TONIGHT. INSTABILITY
INCREASES OVERNIGHT AS THE UPPER LOW NEARS THE FORECAST
AREA...500 MB TEMPERATURES DECREASE...LAPSE RATES INCREASE ABOVE 6
C/KM...AND WARM FRONTAL FORCING MOVES ACROSS THE THE SOUTHEAST
STATES. HAVE THUS INCREASED THUNDER POTENTIAL FROM SLIGHT CHANCE
LATE THIS AFTERNOON TO CHANCE OVERNIGHT. RAINFALL COULD BE HEAVY
AT TIMES WITHIN CONVECTIVE CELLS...HOWEVER FLOOD POTENTIAL
CONTINUES TO LOOK LOW ACCORDING TO RATHER HIGH THRESHOLDS PRODUCED
BY FLASH FLOOD GUIDANCE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
UPPER LEVEL CUT OFF LOW AND ASSOCIATED WEAK SURFACE REFLECTION WILL
TRACK DIRECTLY OVER THE SOUTHEAST STATES ON THURSDAY. DEEP LAYER
MOISTURE WILL REMAIN OVER THE AREA AND MAINTAIN LIKELY SHOWERS
THROUGH THE DAY. THE LOCATION OF THE UPPER LOW DIRECTLY OVER THE
FORECAST AREA WILL MAINTAIN ENHANCED MID LEVEL LAPSE RATES AND
COOL 500 MB TEMPERATURES. CONSIDERING THIS LARGE SCALE INSTABILITY
WITHIN DEEP LAYER MOISTURE...ISOLATED STRONG TO SEVERE THUNDERSTORMS
MAY BE POSSIBLE. SPC HAS PLACED THE REGION WITHIN A 5 PERCENT
ZONE AS A RESULT. WILL CONTINUE TO MENTION A CHANCE OF THUNDER
WITHIN EMBEDDED SHOWER ACTIVITY. SEVERE STORM POTENTIAL COULD BE
LIMITED BY STABILIZING EFFECT OF PERSISTENT THICK CLOUD COVER...SO
WILL CONTINUE TO MONITOR MODEL TRENDS BEFORE HIGHLIGHTING SEVERE
POTENTIAL IN THE FORECAST.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT THROUGHOUT THE EXTENDED
PERIOD THIS AFTERNOON. UPPER LOW AND SURFACE REFLECTION WILL LINGER
NEARBY THE SOUTH CAROLINA AND GEORGIA COAST FRIDAY THROUGH
SATURDAY...SO HAVE INCREASED POPS ACCORDINGLY ACROSS THE REGION.
HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA FROM THE NORTH
SATURDAY NIGHT AND CONTINUE TO BUILD SOUTHWARD OVER THE AREA THROUGH
THE MIDDLE OF THE UPCOMING WORK WEEK. WILL CONTINUE TO MENTION
SLIGHT CHANCE OR LOW CHANCE POPS SATURDAY NIGHT AND SUNDAY ACROSS
MOST AREAS AS DEEPEST MOISTURE SHIFTS SOUTHWARD THROUGH THE REGION.
MONDAY THROUGH WEDNESDAY...GENERALLY DRY CONDITIONS ARE ANTICIPATED
AS HIGH PRESSURE BUILDS OVERHEAD. COULD SEE A COUPLE SHOWERS ACROSS
COASTAL GEORGIA ROLLING IN OFF THE ATLANTIC MONDAY...SO HAVE
INCLUDED SLIGHT CHANCE POPS HERE. TEMPERATURES ARE EXPECTED TO RUN
NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED PERIODS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
KCHS...CONDITIONS WILL CONTINUE TO DETERIORATE THIS AFTERNOON AND
EVENING AT THE KCHS TERMINAL. SHOWER ACTIVITY HAS ALREADY BEEN
IMPACTING THE AREA AND EXPECT THIS ACTIVITY TO CONTINUE THROUGH MUCH
OF THE TAF PERIOD. EXPECT VISIBILITIES AND CEILINGS TO BECOME
MVFR AFTER MIDNIGHT. BRIEF PERIODS OF IFR CONDITIONS ARE POSSIBLE
WITH THE MOISTURE FROM THE LINGERING SHOWERS OVERNIGHT. CONFIDENCE
IS LOW CONCERNING THE PRECIP IN THE MORNING TIME FRAME AT KCHS.
HAVE LEFT MENTION OF ANY ACTIVITY OUT AT THIS TIME AS MODELS SHOW
SHOWERS TO BE SPARSE AND MAY NOT BE DIRECTLY IMPACTING THE KCHS
TAF SITE BUT WILL CONTINUE TO MONITOR RADAR TRENDS AND UPDATE AS
NECESSARY.

KSAV...SHOWER ACTIVITY CONTINUES TO CLOSE IN ON THE KSAV TERMINAL
AND WILL CONTINUE THROUGH MOST OF THE TAF PERIOD. EXPECT THE
SHOWERS TO START IMPACTING THE AIRPORT WITHIN THE NEXT COUPLE OF
HOURS ESPECIALLY WITH DEVELOPING SHOWERS OUT AHEAD OF THE
RAIN BAND. CONDITIONS WILL CONTINUE TO DETERIORATE TO MVFR OR
LOWER AS THE EVENING HOURS GO ON. HAVE INTRODUCED VCSH FOR THE
MORNING PERIOD AS MODELS AGREE ON A BREAK IN THE PRECIP BUT EXPECT
SHOWERS CONTINUE TO BE SPARSE AND NOT DIRECTLY IMPACTING THE AIRPORT.

EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS...INCLUDING PERIODS
OF MODERATE TO HEAVY RAIN AND OCCASIONAL TSTMS...CAN BE EXPECTED
THROUGH THU NIGHT AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.
OCNL MVFR OR LOWER CONDS ARE POSSIBLE FRI THROUGH SAT NIGHT AS THE
STORM SYSTEM LINGERS JUST OFFSHORE. VFR CONDS RETURN EARLY NEXT
WEEK AS HIGH PRES BUILDS IN FROM THE NORTH.

&&

.MARINE...
SURFACE HIGH PRESSURE CONTINUES TO RETREAT TO THE NORTHEAST...AS A
STRONG UPPER LEVEL LOW SYSTEM AND ASSOCIATED WEAK SURFACE
REFLECTION APPROACH FROM THE WEST. SOUTHEAST WINDS ARE CURRENTLY
15 TO 20 KT ACROSS THE COASTAL WATERS THIS AFTERNOON...WITH 20 TO
25 KT BEING REPORTED FROM THE ELEVATED OFFSHORE TOWERS. SEAS REMAIN IN
SMALL CRAFT ADVISORY CRITERIA WITHIN THE OUTER GEORGIA WATERS...RANGING
FROM 5 TO 7 FT.

WEAK SURFACE LOW WILL PUSH EAST TOWARD THE COASTAL WATERS THURSDAY.
THERE CONTINUES TO BE SOME DISAGREEMENT BETWEEN THE GFS AND NAM
REGARDING WINDS FOR THURSDAY AFTERNOON...AS THE TWO MODELS PLACE
THE CENTER OF THE SURFACE LOW IN DIFFERENT LOCATIONS. HAVE LEANED
TOWARD THE GFS SOLUTION...WHICH IS SIMILAR TO THE EUROPEAN AND
CANADIAN MODELS...IN KEEPING THE CENTER OF LOWEST PRESSURE ACROSS
THE EASTERN GULF OF MEXICO FOR THE MAJORITY OF THURSDAY BEFORE
SHIFTING OFF THE COAST FRIDAY MORNING. WILL THUS INDICATE A
CONTINUED SOUTHEAST FLOW GRADUALLY DIMINISHING TO 10 TO 15 KT BY
THURSDAY AFTERNOON WITHIN A WEAKER PRESSURE GRADIENT.

SMALL CRAFT ADVISORY FOR THE OUTER GEORGIA WATERS WILL CONTINUE
UNTIL THURSDAY MORNING...WITH SEAS GRADUALLY SUBSIDING BELOW 6 FT.

A SURFACE TROUGH OF LOW PRESSURE WILL LINGER OFF THE SOUTH CAROLINA
AND GEORGIA COAST FRIDAY THROUGH SATURDAY. HIGH PRESSURE WILL BUILD
FROM THE NORTH SATURDAY THROUGH MONDAY...AND THIS SHOULD RESULT IN A
FAIRLY STRONG PINCHED GRADIENT FLOW OVER THE WATERS. HAVE INCREASED
WINDS AND SEAS QUITE SIGNIFICANTLY OVER THE WEEKEND AND INTO EARLY
NEXT WEEK...WITH SMALL CRAFT CONDITIONS LIKELY ACROSS ALL ZONES
SATURDAY AND SATURDAY NIGHT. SMALL CRAFT CONDITIONS WILL LIKELY
CONTINUE ACROSS THE WATERS WITH THE EXCEPTION OF CHARLESTON HARBOR
SUNDAY THROUGH MONDAY DUE TO A COMBINATION OF WINDS AND SEAS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THURSDAY FOR AMZ374.

&&
Hazardous weather outlook, Oct 8, 4:29 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
529 AM EDT WED OCT 8 2008

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-091000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
529 AM EDT WED OCT 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Chatham

When
October 8, 4:00 PM EST
Where
Chatham County, Pooler
Reported by
Public
Coordinates
32.120, -81.250

The public reported a funnel cloud in Pooler, Georgia.

Thunderstorm Wind, Candler

When
October 8, 7:15 PM EST
Where
Candler County, 7.62 mi N of Metter
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.510, -82.060

The public reported that a roof covering a deck was blown off a home near Rosemary Church Road 8 miles north of Metter, Georgia.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134459, 134460.